Veteran's Health Library Menu

Health Encyclopedia

Do You Take Both Opioids and Benzodiazepines? 

Common examples of opioids and benzodiazepines:

Opioids

Benzodiazepines

Hydrocodone

  • Vicodin®

  • Norco®

  • Lortab®

Oxycodone

  • Percocet®

Morphine

Fentanyl

Methadone

Alprazolam

  • Xanax®

Clonazepam

  • Klonopin®

Diazepam

  • Valium®

Lorazepam

  • Ativan®

Let’s test what you know

Please circle either true or false to test what you know:

1. I am not at risk of an accidental overdose if I take my opioid and benzodiazepine medication as prescribed. True or False?

False. Even when used correctly, taking opioids and benzodiazepines together can cause an overdose. Ask your provider what your risks are.  Ask if there are other mediciations that may be safer for you.

 

2. Only people addicted to medications can overdose.True or False?

False. Any patient taking an opioid with a benzodiazepine has a risk of an overdose. Remember, it is the medication combination that is dangerous, not the person who takes it.

 

3. Certain medical problems or use of alcohol can increase my risk of an accidental overdose.True or False?

True. Lung disease, sleep apnea, liver disease, alcohol use, and many other things can increase your risk for an overdose.

 

4. Patients who have been taking an opioid and benzodiazepine for a long time are not at risk for an accidental overdose. True or False?

False. This medication combination always comes with some risks, no matter how long you’ve been taking it. Your risks may increase as you age. It’s important that you and your provider continue to talk about the risks and benefits of your medications before deciding what’s right for you.

Why is combining an opioid and a benzodiazepine so dangerous?

When used together, these medications may:

  • Slow or stop your breathing

  • Cause an accidental overdose

What is an accidental overdose?

An accidental overdose is when your body has too much medication but you didn’t know it was going to be too much. An accidental overdose can cause you to stop breathing and die.

What is naloxone?

Naloxone is an important part of opioid safety and can lower your risk of an opioid overdose death.

Naloxone is a prescription medication used in an emergency. It can help you start breathing again by reversing an opioid overdose.

Did you know?

The risk of accidental overdose can occur with any dose, large or small, even if you’ve been taking the medicines for a long time.

It is important that you do not stop taking your medications without talking to your provider first. Stopping medications too fast can be dangerous.

What should you do now?

  1. Talk with your provider about the risks and benefits of your medications.

  2. Ask your provider if there are safer medication options for you.

  3. Ask your provider if naloxone is right for you.

Author: StayWell Custom Communications
Last Annual Review Date: 2/1/2017
Help improve the VHL. Share your opinions! Click here for brief survey

VHL Web Tour Video - Opens in a pop up window

Copyright © The StayWell Company, LLC. except where otherwise noted.
Disclaimer - Opens 'Disclaimer' in Dialog Window | Help | About Veterans Health Library